Codeine is just one form of opioid pain medication, also commonly referred to as a narcotic. It’s used to help alleviate mild to moderately severe pain among a number of other purposes. If you have a history of serious respiratory issues like asthma or hyperventilation you should refrain from taking codeine. Codeine can be problematic for those with intestinal or digestive issues or those experiencing blockages of the stomach or digestive tract. As a side effect of use, codeine not only slows your breathing but has the potential to be habit-forming and can lead to the abuse of a wider array of opiates. Signs to watch out for in relation to a codeine overdose are shortness of breath, a slowed heart rate, light-headedness, seizures, and low cortisol levels. In conjunction of use with other drugs such as anti-depressants and even herbal supplementation a serious condition called serotonin syndrome may occur. Side effects of serotonin syndrome include agitated behavior, hallucinations, sweating, high fever, increased heart rate, stiff muscles, uncontrollable twitching, loss of balance, nausea, vomiting, and diarrhea.
Point of Entry for Opioid Abuse
In addition to coming in tablet form, codeine is also the main active ingredient in cough syrup and cough suppressants. Codeine addiction usually begins with the abuse of prescription grade cough syrup as its not perceived to be as dangerous as other commonly abused drugs such as morphine. Overall, it’s less regulated and easier to obtain than other opiate alternatives. When taken in large quantities codeine has some of the same effects of a low dosage of morphine within the body and has a similar chemical makeup to hydrocodone. For reference, codeine is converted to morphine in the body and this form is around 8-12% as potent as pure morphine. Because codeine tolerance is developed quickly, it’s common for a prescription user to require more of it over time. This the point at which a dependence can develop as a legitimate user may turn to the drug to cope with either occasional pain, chronic pain, or eventually emotional pain. Even though many see codeine as being harmless when compared to harder forms of opiates like heroin or oxycontin, at high enough doses codeine can lead to a coma, respiratory failure, and even death by overdose or mixture with other with other drugs. Some street names to look out for when referring to codeine are:
- Captain Cody
- Purple Drank
When codeine addiction starts, users usually don’t stop opiate use with codeine. As the body develops a higher tolerance and seeks higher forms of euphoria, an abuser may begin to mix codeine with other substances such as alcohol or turn to an alternative form of opiates. Commonly an abuser will turn to oxycodone or morphine as to supplement their addiction. In 2008 a survey was conducted that showed that 4.7 million Americans reported using pain relievers for non-medical purposes. This statistic includes codeine among other highly abused opiates.
Seratonin syndrome is a condition that occurs when the levels of chemical serotonin are dangerously elevated in the body. It can occur with high doses of codeine as well as instances where codeine is abused in conjunction with another drug. Side effects of the state can range from mild like shivering or diarrhea to sever such as fever, seizures, or even death. Serotonin is a chemical your body needs to normal nerve and brain cell functions but at elevated levels it starts to become an extreme risk. Less serious forms of serotonin syndrome have the possibility of going away in under 24 hours, but regardless it’s crucial to seek help if experiencing any of the symptoms. A doctor may also prescribe a drug that blocks serotonin for immediate treatment. Onset of serotonin syndrome usually starts within several hours of abusing the drug in question and can be brought on by such opiate drugs as fentanyl, oxycodone, tramadol, and codeine in addition to antibiotics, lithium, antidepressants, and tobacco addiction medications. Herbal supplements to watch out for in conjunctive use of opiates are ginseng, nutmeg, and St. John’s wort.
Codeine In Popular Culture
Codeine abuse in the form of cough syrup is widely referenced in popular culture from all ranges of public figures such as musicians, athletes, and celebrities. The preferred method of ingestion of codeine is a drink normally comprised of cough syrup, alcohol, and sprite referred to as ‘lean’ or ‘purple drank’. In March 2013 celebrity rapper Lil’ Wayne was admitted under intensive care after a codeine overdose signaled by seizures and unconsciousness. Although he survived the ordeal he had to have his stomach pumped three times in an attempt to clear his system of the drugs. Afterwards, he became outspoken about the dangers of codeine abuse and helped to raise awareness around both around codeine and the normative effect that culture has had on its use.